Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 18, NWS Flagstaff, AZ

May 21, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 21, 2018, 2:36 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 22, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2018, 2:36 PM MST (21:36 UTC)
In effect from
May 22, 2018, 12:00 PM MST
Expired
May 22, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS85 KFGZ 212136
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
236 PM MST Mon May 21 2018

AZZ113-114-117-140-220200-
/O.NEW.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/
/O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
236 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST TUESDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHERN
APACHE AND NAVAJO COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon to 7 PM MST Tuesday.

* AFFECTED AREA...southern Apache county, southern Navajo county,
  and eastern portions of the Mogollon Rim in Coconino county
  through this evening. Portions of southern Apache and Navajo 
  counties Tuesday.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fires that develop will spread rapidly.

$$

AZZ116-220200-
/O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
Eastern Mogollon Rim (Fire Weather Zone 116)-
236 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

* AFFECTED AREA...southern Apache county, southern Navajo county,
   and eastern portions of the Mogollon Rim in Coconino county.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
4 follow-up statements
386 
WWUS85 KFGZ 220204
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
704 PM MST Mon May 21 2018

AZZ113-114-117-140-221015-
/O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
/O.CON.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
704 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST 
TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR 
PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES...

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND THE EASTERN 
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

* AFFECTED AREA...Central and southern of Navajo and Apache
  counties again on Tuesday.

* WINDS...South-southwest winds increasing again by Tuesday 
  afternoon with speeds from 15 to 25 mph, with gusts up to 40 
  mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong 
winds and low relative humidities can contribute to extreme fire 
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ116-220315-
/O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
Eastern Mogollon Rim (Fire Weather Zone 116)-
704 PM MST Mon May 21 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
THE EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

Wind speeds have decreased this evening and will remain below
criteria overnight and into Tuesday.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
138 
WWUS85 KFGZ 220913
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
213 AM MST Tue May 22 2018


AZZ113-114-117-140-221900-
/O.CON.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
213 AM MST Tue May 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTHERN APACHE AND
NAVAJO COUNTIES...

* AFFECTED AREA...Portions of central and southern Navajo and 
  Apache counties on Tuesday.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
467 
WWUS85 KFGZ 222200
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
300 PM MST Tue May 22 2018

AZZ113-114-117-140-230200-
/O.CON.KFGZ.FW.W.0018.000000T0000Z-180523T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
300 PM MST Tue May 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES...

* AFFECTED AREA...Portions of central and southern Navajo and
  Apache counties.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
856 
WWUS85 KFGZ 230202
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
702 PM MST Tue May 22 2018

AZZ113-114-117-140-230315-
/O.EXP.KFGZ.FW.W.0018.000000T0000Z-180523T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
702 PM MST Tue May 22 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES...

Southwest winds have decreased significantly across the warning 
area and will become light overnight. The Red Flag Warning has 
expired and Red Flag conditions are not expected again on 
Wednesday.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 9:54 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, May 21, 9:54 AM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
954 AM MST Mon May 21 2018

.SYNOPSIS...A strong but mainly dry weather system will move
across the area today and Tuesday. Look for gusty afternoon south
to southwest winds each day, strongest today. Limited moisture
will result in a slight chance of afternoon showers and
thunderstorms over portions of the area, especially western
Coconino County. From Wednesday onward, expect the usual
afternoon spring breezes with temperatures warming to above normal
levels.

&&

.DISCUSSION...
Gusty winds remain on track for this afternoon under periods of
dense cloud cover. Will continue to monitor current forecast, but
no major changes are expected this morning.

&&

.PREV DISCUSSION /226 AM MST/...A center of low pressure was
spinning over central California this morning, slowly heading
southeastward. Over the next couple of days, the low will wobble
to a position over southern California then head northward across
Nevada.

For Today and Tuesday...The main impact for northern Arizona from
this low pressure system will gusty south to southwest winds. The
strongest winds will be today generally at 15 to 25 mph gusting
to 35 mph resulting in an elevated fire danger across all of
northern Arizona compared to Sunday. The very strongest of these
winds will be located from about Happy Jack, Winslow and Dilkon
eastward where wind gusts to around 40 mph are expected and where
a Red Flag Warning is in effect this afternoon and early evening.
Winds will remain gusty on Tuesday and only a bit weaker so fire
weather will remain a concern. Limited moisture/instability will
result in a slight chance of showers and storms across
northwestern Arizona today. On Tuesday, look for a better chance
for showers and thunderstorms across northwest Arizona as the low
brushes that portion of the state. High temperatures will be 3 to
6 degrees cooler on Tuesday as a result of a cooler air mass
associated with the low.

From Wednesday into the weekend...Models show a distinct warmup
as a sharp ridge builds over Arizona. Look for the usual afternoon
spring breezes with temperatures climbing to around 10 degrees
above normal. From Saturday into Sunday, models are showing
another disturbance brushing Arizona. At the very least winds are
expected to strengthen as the ridge shifts eastward and pressure
gradients for southwest flow strengthen. Likely a bit cooler.

&&

.AVIATION...For the 18Z package...Expect VFR conditions for the next
24 hours with mid to high clouds. Southerly surface winds 15-20 kts
gusting to 25-35 kts with the strongest winds north of the Mogollon
Rim. A slight chance of showers and thunderstorms is possible in
western Coconino and northwest Yavapai counties including the
vicinity of KGCN after 20Z Mon. Winds becoming light and variable
again after 03Z Tue. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Red Flag Warning in effect this afternoon for
southeastern Coconino county, portions of southern Apache and
Navajo counties. Expect strong southerly winds this afternoon
with the strongest winds north of the rim. There is a slight
chance of thunderstorms for western Coconino County both this
afternoon and Tuesday afternoon. Winds decrease Tuesday but near
critical fire weather conditions continue.

Wednesday through Friday...Fair weather returns for Wednesday
through Friday with a warming trend in temperatures and light
winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST
this evening FOR AZZ113-114-116-117-140.

&&

PUBLIC...KD/McCollum
AVIATION...TPS
FIRE WEATHER...TPS/ET

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.